Alert archive / South Carolina / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Columbia, SC

March 27, 20265 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this red flag warning at Mar 27, 2026, 1:33 PM EDT for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Mar 28, 2026, 8:00 AM EDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2026, 1:33 PM EDT (17:33 UTC)
In effect from
Mar 28, 2026, 8:00 AM EDT
Expired
Mar 28, 2026, 11:00 PM EDT
In force
15 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2026-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2026-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS82 KCAE 271733
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
133 PM EDT Fri Mar 27 2026

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING DUE TO CRITICALLY LOW HUMIDITY, DRY FUELS, AND
GUSTY NORTHEASTERLY WINDS FOR ALL OF THE MIDLANDS AND CSRA...

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280145-
/O.UPG.KCAE.FW.A.0001.260328T1200Z-260329T0300Z/
/O.NEW.KCAE.FW.W.0001.260328T1200Z-260329T0300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
133 PM EDT Fri Mar 27 2026

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 11 PM EDT SATURDAY DUE  
TO CRITICALLY LOW HUMIDITY, DRY FUELS, AND GUSTY NORTHEASTERLY 
WINDS FOR ALL OF THE MIDLANDS AND CSRA...

The National Weather Service in Columbia has issued a Red Flag
Warning, which is in effect from 8 AM to 11 PM EDT Saturday. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg.

* TIMING...From 8 AM to 11 PM EDT Saturday.

* WINDS...Northeast 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...Up to 65.

* IMPACTS...With dry fuels and strong gusty winds, any fires 
  that develop will likely spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
514 
WWUS82 KCAE 271903
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
303 PM EDT Fri Mar 27 2026

...RED FLAG WARNING IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING DUE TO CRITICALLY LOW HUMIDITY, DRY FUELS, AND 
GUSTY NORTHEASTERLY WINDS FOR ALL OF THE MIDLANDS AND CSRA...

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280315-
/O.CON.KCAE.FW.W.0001.260328T1200Z-260329T0300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
303 PM EDT Fri Mar 27 2026

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 11 PM EDT SATURDAY DUE  
TO CRITICALLY LOW HUMIDITY, DRY FUELS, AND GUSTY NORTHEASTERLY 
WINDS FOR ALL OF THE MIDLANDS AND CSRA...

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg.

* TIMING...From 8 AM to 11 PM EDT Saturday.

* WINDS...Northeast 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Up to 65.

* IMPACTS...With dry fuels and strong gusty winds, any fires 
  that develop will likely spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
766 
WWUS82 KCAE 280112
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
912 PM EDT Fri Mar 27 2026

...RED FLAG WARNING IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING DUE TO CRITICALLY LOW HUMIDITY, DRY FUELS, AND
GUSTY NORTHEASTERLY WINDS FOR ALL OF THE MIDLANDS AND CSRA...

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-281500-
/O.CON.KCAE.FW.W.0001.260328T1200Z-260329T0300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
912 PM EDT Fri Mar 27 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 11 PM EDT 
SATURDAY DUE TO CRITICALLY LOW HUMIDITY, DRY FUELS, AND GUSTY 
NORTHEASTERLY WINDS FOR ALL OF THE MIDLANDS AND CSRA...

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg.

* TIMING...From 8 AM to 11 PM EDT Saturday.

* WINDS...Northeast 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Up to 65.

* IMPACTS...With dry fuels and strong gusty winds, any fires 
  that develop will likely spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
558 
WWUS82 KCAE 281408
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
1008 AM EDT Sat Mar 28 2026

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING DUE TO 
CRITICALLY LOW HUMIDITY, DRY FUELS, AND GUSTY NORTHEASTERLY WINDS 
FOR ALL OF THE MIDLANDS AND CSRA...

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-290300-
/O.CON.KCAE.FW.W.0001.000000T0000Z-260329T0300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
1008 AM EDT Sat Mar 28 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR ALL OF THE MIDLANDS AND CSRA...

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg. 

* TIMING...From 8 AM to 11 PM EDT Saturday.

* WINDS...Northeast 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Up to 65.

* IMPACTS...With dry fuels and strong gusty winds, any fires 
  that develop will likely spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Mar 27, 6:27 AM EDT, 7 hours 6 minutes earlier. Its key messages:

  • 1. Near record temperatures expected this afternoon before a cold front moves through tonight with a slight chance for a couple showers.
  • 2. Fire weather concerns are expected this weekend, especially Saturday with a Fire Weather Watch now issued.
Area forecast discussion, Mar 27, 6:27 AM EDT, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
627 AM EDT Fri Mar 27 2026

.WHAT HAS CHANGED...
A Fire Weather Watch has been issued for Saturday as confidence
continues to increase for potential critical fire weather
conditions. A Lake Wind Advisory is now in effect tonight into
Saturday as strong winds move in behind the front. 12z Aviation
update.

&&

.KEY MESSAGES...
- 1. Near record temperatures expected this afternoon before a
  cold front moves through tonight with a slight chance for a
  couple showers.

- 2. Fire weather concerns are expected this weekend, especially
  Saturday with a Fire Weather Watch now issued.

&&

.DISCUSSION...
KEY MESSAGE 1: Near record temperatures expected this afternoon
before a cold front moves through tonight with a slight chance
for a couple showers.

The forecast remains largely on track for today as the strong
upper ridge, warming 850 mb temperatures near the NAEFS 99th
percentile, and strengthening southwesterly flow brings near
record temperatures. Temperatures are expected to top out in the
upper 80s with a couple spots reaching 90 possible. The record
at both CAE/AGS is 88F and both of these records may be in
jeopardy this afternoon with the latest forecast for both sites
at 89F. The latest NBM even has its 25th percentile max
temperature this afternoon tying the record. After these near
record temperatures, the well advertised cold front approaches
during the late evening hours. PWAT's should reach 1.20-1.40"
ahead of this front and the 00z HREF indicates a couple showers
or even a weak storm could be possible tonight, mainly toward
the Pee Dee, but majority of the area should remain on the dry
side. The main story with this front will be the strong CAA that
ensues behind it, bringing much cooler and drier air to the
region. This along with a tightening pressure gradient should
yield wind gusts of 25-30 mph with the frontal passage and
behind it, continuing into Saturday. Isolated gusts to 35 mph
seem reasonable considering recent RRFS/HRRR output. Due to
this, a Lake Wind Advisory is now in effect from Midnight
tonight, until 2 PM Saturday.

Breezy northeasterly winds continue much of Saturday as a tight
surface pressure gradient remains in place with robust Canadian
surface high pressure nearing the region from the northwest.
This feature near the NAEFS climatological max will aid in
ushering in a much cooler/drier air mass with temperatures this
weekend remaining near to just below normal. After this,
ensemble guidance is in good agreement that the surface high
should shift offshore into the early week with upper ridging
building overhead. This should bring continued mostly dry
weather and temperatures that rise back above normal through the
early to mid week.

KEY MESSAGE 2: Fire weather concerns are expected this weekend,
especially Saturday with a Fire Weather Watch now issued.

Confidence has continued to increase in hazardous fire weather
conditions Saturday behind the cold front. There is strong
agreement that robust CAA and a tightening surface pressure
gradient behind the front should aid in bringing northeasterly
winds that gust up to 25-35 mph starting late tonight,
continuing much of the day Saturday before diminishing during
the late afternoon hours. While there may be a bit of a lag in
crashing dew points behind the front, dewpoints should quickly
approach the 20s during the morning hours Saturday, bottoming
out in the low 20s to upper teens during the afternoon. This is
expected to yield RH values that fall below critical values by
the late morning to early afternoon with strong northeasterly
winds continuing. The strongest surge of CAA and winds appears
to come overnight into Saturday morning, thus not bringing ideal
overlap with the lowest RH values, but there could still be a
couple hour window during the late morning to early afternoon
with conditions nearing Red Flag criteria. Even outside of this
window, RH values that could fall into the upper teens, with
lingering wind gusts will bring conditions favorable for rapid
fire spread should one start. Additionally, The latest REFS
shows much of the FA with probabilities for RH less than 25% and
wind gusts above 25 mph nearing 60-80%.

Due to these meteorological factors combining with very dry
fuels from persistent drought conditions across much of the
region, a Fire Weather Watch is now in effect starting 8 AM
Saturday, continuing into the evening hours. Extreme caution
will need to be taken with any activity that could spark a fire
as the threat for rapid fire spread will be high, especially
late Saturday morning through the afternoon.

Moisture is still expected to recover some on Sunday with much
weaker winds now out of the east to southeast, but RH values
mainly along and north of I-20 could still fall under 30% so
elevated concerns will still exist.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected.

Wind is mostly out of the south to southwest through sunrise,
with sustained winds between 5-10 knots still being shown in
surface obs. KCAE radar continues to show increased winds off
the surface between 1-2kft of 35-40 knots, and due to this, will
continue to mention llws around 1.5 kft for winds out of the
south around 40 knots at all sites. This shear should continue
through 14-15z when better mixing will begin to bring up surface
winds and increase the wind gusts through the daytime hours
ahead of an approaching cold front. Winds will remain strong and
gusty with gusts between 20-25 knots out of the southwest
through much of the day, then as the front moves through between
02z-06z winds turning more northwesterly and remaining gusty
through the night. As for any restrictions through the entire
period, with good mixing and drier low-levels due to this
mixing, visibilities will remain p6sm and skies mostly clear
through early evening. Some mid/upper level vfr cloudiness is
expected after 00z at all sites as the front pushes through the
region.

EXTENDED AVIATION OUTLOOK...A cold front moves east of the area
by Saturday morning with winds shifting to the North then
Northeast. Some gusty winds are possible Saturday behind the
front. Vfr conditions expected into the middle of next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory from midnight tonight to 2 PM EDT Saturday
     for SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.
     Fire Weather Watch from Saturday morning through Saturday
     evening for SCZ016-018-020>022-025>031-035-037-038-041-
     115-116-135>137.
GA...Lake Wind Advisory from midnight tonight to 2 PM EDT Saturday
     for GAZ040-063>065-077.
     Fire Weather Watch from Saturday morning through Saturday
     evening for GAZ040-063>065-077.

&&

DISCUSSION...DH
AVIATION...CAL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:13 AM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond36 hr
Mar 27, 2:26 AM EDTFire Weather WatchCAEBurke, Columbia, Lincoln, McDuffie, Richmond11 hr

Nearby

Red Flag Warnings in South Carolina, 2026Red Flag Warnings in Georgia, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.